Hail, McLean
- When
- July 9, 3:25 PM CST to 3:40 PM CST
- Where
- McLean County, Towanda
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.567, -88.900
3 thunderstorm wind, 2 hail, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 9, 1:29 PM CST, 1 hour 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 229 PM CDT FRI JUL 9 2004 .DISCUSSION...LATEST SURFACE ANALYSIS HAD WEAK LOW PRESSURE CENTERED OVER THE CENTRAL PLAINS...WITH A VERY SLOW MOVING WARM FRONT EXTENDING EAST ACROSS ILLINOIS FROM JUST NORTH OF QUINCY TO JUST SOUTH OF DANVILLE. A VERY WARM AND HUMID AIRMASS WAS IN PLACE TO THE SOUTH OF THIS BOUNDARY...WITH WIDESPREAD TEMPERATURES IN THE 80S AND DEW POINTS IN THE 70S. THE POSITION OF THIS BOUNDARY AND THE ASSOCIATED BOUTS OF DIURNAL AND NOCTURNAL SHOWERS/STORMS ARE THE MAIN CONCERNS OVER THE NEXT FEW DAYS. 12Z MODELS IN GOOD OVERALL AGREEMENT THROUGH THE PERIOD. HOWEVER... THEY DO HAVE EXPECTED DIFFERENCES IN THE HANDLING OF THE EXPECTED CONVECTION. OUTSIDE OF THE OBVIOUS GFS FEEDBACK BULLSEYES...IT IS HARD TO FAVOR ONE SOLUTION OVER ANOTHER AT THIS POINT. FAVOR THE RELATIVELY COOLER DAYTIME HIGHS OF THE MET/MAV GUIDANCE GIVEN CONVECTION/DEBRIS POTENTIAL...OVERNIGHT LOWS ARE CLOSE AND REASONABLE. SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...RELATIVELY FLAT UPPER RIDGE...WITH ITS AXIS CURRENTLY OVER THE PLAINS...WILL GRADUALLY BUILD EAST THROUGH THE PERIOD. OCCASIONAL IMPULSES WILL RIDE DOWN THE BACK SIDE OF THE RIDGE INTO THE MIDWEST/GREAT LAKES REGION. THE NEARLY STATIONARY FRONTAL BOUNDARY THAT EXTENDS ACROSS ILLINOIS WILL MOVE LITTLE OVER THE NEXT COUPLE OF DAYS...THOUGH IT WILL FINALLY LIFT A BIT TO THE NORTH BY MONDAY AS THE RIDGE CONTINUES TO BUILD. THIS PATTERN IS CONDUCIVE FOR VERY UNSETTLED WEATHER ACROSS FORECAST AREA. NOCTURNAL MCS DEVELOPMENT IS EXPECTED NIGHTLY...WITH A STRONG LOW LEVEL JET EXPECTED TO DEVELOP OVER THE PLAINS. THICKNESS SCHEMES AND PROPAGATION VECTORS SUGGEST THE MCS/S WILL TREND TOWARD THE FORECAST AREA BY MORNING...WITH NORTHERN SECTIONS NORTH OF THE FRONTAL BOUNDARY MOST FAVORED. THE FAVORED LOCATIONS FOR MCS PROPAGATION WILL SHIFT NORTH WITH TIME AS THE UPPER RIDGE BUILDS AND THE FRONT LIFTS NORTH. AS FAR AS DIURNAL CONVECTION IS CONCERNED...VERY GOOD INSTABILITY OF AT LEAST 3000 J/KG WITH LITTLE/NO CAP IS EXPECTED EACH AFTERNOON DURING THE PERIOD. HOWEVER...THERE DOES NOT APPEAR TO BE MUCH OF A FOCUS FOR ORGANIZED CONVECTION ASIDE FROM THE SURFACE BOUNDARY (WHICH WILL BE MOVING NORTH WITH TIME). ALSO...WIND FIELDS ARE QUITE WEAK AND FREEZING LEVELS ARE HIGH. THIS SET UP WOULD SEEM TO FAVOR HEAVY RAINFALL OVER MOST OTHER SEVERE WEATHER TYPES GIVEN THE SLOW EXPECTED MOVEMENT OF ANY STORMS AND PRECIPITABLE WATER VALUES APPROACHING 2 INCHES. THE THREAT FOR DOWNBURSTS AS CELLS COLLAPSE WILL ALSO NEED TO BE MONITORED. LONG TERM...TUESDAY THROUGH FRIDAY...SAME AS IT EVER WAS... A BROAD...FLAT RIDGE WILL BE IN PLACE AT THE START OF THE PERIOD ACROSS THE UNITED STATES. SEVERAL WAVES WILL ATTEMPT TO DIVE DOWN THE EAST SIDE OF THE RIDGE OVER THE EASTERN U.S. AND WILL PUSH THE FRONTAL BOUNDARY INTO NORTHERN ILLINOIS. THIS SCENARIO WILL PROVIDE REGION WITH SEASONABLY WARM CONDITIONS...WITH A DAILY RISK OF CONVECTION (ESPECIALLY NEAR THE FRONTAL BOUNDARY. THE ULTIMATE SHOWER/STORM RISK WILL BE DETERMINED BY WHERE THE FRONT LIES EACH DAY. && .ILX WATCHES/WARNINGS/ADVISORIES... IL...NONE. && BAK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1115 AM CDT FRI JUL 9 2004 ILZ027>031-036>038-040>057-061>063-066>068-071>073-101100- CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND- DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN- MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT- RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION- WOODFORD- INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE... DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE... LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE... SPRINGFIELD AND TAYLORVILLE 1115 AM CDT FRI JUL 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER PARTS OF CENTRAL AND SOUTHEAST ILLINOIS...ESPECIALLY AFTER 2 PM THIS AFTERNOON...AND THIS EVENING ALONG A SLOW MOVING WARM FRONT. ALTHOUGH NO WIDESPREAD SEVERE WEATHER IS ANTICIPATED...A FEW OF THE STORMS MAY PRODUCE VERY HEAVY RAINFALL IN A SHORT PERIOD OF TIME ALONG WITH GUSTY STRAIGHT LINE WINDS. ALONG AND JUST NORTH OF THE WARM FRONT LATE THIS AFTERNOON... AN ISOLATED TORNADO IS POSSIBLE. THE THUNDERSTORM THREAT WILL CONTINUE OVERNIGHT WITH THE PRIMARY THREAT BEING HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY CENTRAL ILLINOIS WILL BE IN A VERY WARM AND HUMID AIR MASS DURING THE PERIOD WITH ALMOST A DAILY CHANCE FOR SCATTERED THUNDERSTORMS. THERE MAY BE A TEMPORARY BREAK IN THE RAINFALL BY MIDWEEK...HOWEVER ANOTHER THREAT FOR SHOWERS AND THUNDERSTORMS MAY PUSH ACROSS THE MIDWEST WEDNESDAY NIGHT AND THURSDAY. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME FOR THIS AFTERNOON OR EVENING. PLAHMER/SMITH
The Lincoln radar (KILX), 59 km away, was scanning. The volume nearest the first event began at 21:24 UTC.
3 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.
Numerous trees and power lines blown down from Galesburg to Gilson.
Thunderstorm winds blew two trees down onto unoccupied cars in Danville.
Very heavy rain fell in a short amount of time. Numerous roads in Galesburg and Gilson were flooded.
Several power lines were blown down around Henry.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411964, 5411965, 5412032, 5412033, 5412034, 5412035.